Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 187, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2012, 2:58 PM CDT for New Madrid County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 2:58 PM CDT (19:58 UTC)
- Expired
- May 31, 2012, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:02 PM CDT | HAIL 1 | Portageville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
744
WUUS53 KPAH 311958
SVRPAH
MOC143-312030-
/O.NEW.KPAH.SV.W.0187.120531T1958Z-120531T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 330 PM CDT.
* AT 254 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL IN GIDEON...AND WIND DAMAGE IN CLARKTON
MISSOURI. THIS STORM WAS LOCATED 5 MILES WEST OF
PORTAGEVILLE....MOVING EAST AT 30 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
PORTAGEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3640 8961 3640 8968 3642 8974 3638 8975
3638 8986 3653 8984 3649 8952 3647 8951
3648 8944 3647 8944 3645 8946 3647 8951
3644 8954 3637 8950 3633 8954
TIME...MOT...LOC 1957Z 274DEG 24KT 3644 8976
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
963
WWUS53 KPAH 312014
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT THU MAY 31 2012
MOC143-312030-
/O.CON.KPAH.SV.W.0187.000000T0000Z-120531T2030Z/
NEW MADRID MO-
314 PM CDT THU MAY 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
NEW MADRID COUNTY IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...
AT 302 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL IN PORTAGEVILLE MISSOURI. AT 313 PM
CDT...THIS STORM WAS LOCATED NEAR PORTAGEVILLE...MOVING EAST AT 30
MPH.
LAT...LON 3640 8961 3640 8968 3651 8971 3649 8952
3647 8951 3648 8944 3647 8944 3645 8946
3647 8951 3644 8954 3637 8950 3633 8954
TIME...MOT...LOC 2013Z 274DEG 24KT 3643 8963
WIND...HAIL <50MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:11 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 31, 1:11 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT THU MAY 31 2012 .UPDATE... ISSUED AT 111 PM CDT THU MAY 31 2012 UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE... INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS ONGOING AND EXPANDING/INTENSIFYING. ALSO UPDATED AVIATION DISCUSSION. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 158 AM CDT THU MAY 31 2012 AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER. THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI- CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET SLGT RISK SVR TODAY. WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF 80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO FINISH OUT THE WEEK AND START THE WEEKEND. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 158 AM CDT THU MAY 31 2012 AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD. BASED ON THE DRY PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND KEPT QPF AMOUNTS ON THE LIGHTER SIDE. THE FRONT BARELY MAKES IT INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK SOUTHWEST MONDAY NIGHT. CONTINUED WITH SOME SLIGHT CHANCE POPS MONDAY NIGHT. HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION. THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR WILL INFILTRATE THE REGION. THIS WILL GIVE US NEAR SEASONAL TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 111 PM CDT THU MAY 31 2012 SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON. IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION IN THE TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM AVIATION...DB
Hazardous weather outlook, May 31, 3:14 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 314 AM CDT THU MAY 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 314 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD FRONT...THROUGH THE QUAD STATE. THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED THIS AFTERNOON.
In the hours before
Local storm report, May 31, 2:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E0.88 INCH NEW MADRID MO TRAINED SPOTTER
&&
DLLLocal storm report, May 31, 2:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E1.00 INCH NEW MADRID MO TRAINED SPOTTER
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:35 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 25 min |
| May 31, 3:25 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.